Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 24, 2019, 5:12 PM CDT for Coffey County, Lyon County, Osage County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 5:12 PM CDT (22:12 UTC)
- Expired
- May 24, 2019, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Coffey County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:50 PM CDT | TSTM WND GST 60 | Lebo, KS | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.2
The text
As transmitted.
280
WFUS53 KTOP 242212
TORTOP
KSC031-111-139-242245-
/O.NEW.KTOP.TO.W.0017.190524T2212Z-190524T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
512 PM CDT Fri May 24 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Osage County in east central Kansas...
Northwestern Coffey County in east central Kansas...
Southeastern Lyon County in east central Kansas...
* Until 545 PM CDT.
* At 511 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Olpe, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hartford and Neosho Rapids around 525 PM CDT.
Lebo around 535 PM CDT.
Reading around 540 PM CDT.
Olivet, Melvern Lake and Beto Junction around 545 PM CDT.
This includes Interstate 35 between mile markers 131 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3823 9610 3836 9625 3862 9588 3846 9566
TIME...MOT...LOC 2211Z 231DEG 35KT 3830 9614
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Hennecke3 follow-up statements
055
WWUS53 KTOP 242224
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
524 PM CDT Fri May 24 2019
KSC031-111-139-242245-
/O.CON.KTOP.TO.W.0017.000000T0000Z-190524T2245Z/
Osage-Coffey-Lyon-
524 PM CDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND SOUTHEASTERN LYON
COUNTIES...
At 524 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Neosho Rapids, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Hartford around 530 PM CDT.
Neosho Rapids around 535 PM CDT.
Lebo and Melvern Lake around 545 PM CDT.
This includes Interstate 35 between mile markers 131 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3823 9610 3836 9625 3862 9588 3846 9566
TIME...MOT...LOC 2224Z 240DEG 24KT 3834 9605
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hennecke606
WWUS53 KTOP 242231
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
531 PM CDT Fri May 24 2019
KSC031-111-139-242245-
/O.CON.KTOP.TO.W.0017.000000T0000Z-190524T2245Z/
Osage-Coffey-Lyon-
531 PM CDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND SOUTHEASTERN LYON
COUNTIES...
At 529 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Neosho Rapids, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lebo, Beto Junction and Melvern Lake around 545 PM CDT.
This includes Interstate 35 between mile markers 136 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3825 9606 3843 9610 3862 9588 3846 9566
TIME...MOT...LOC 2229Z 249DEG 28KT 3835 9600
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Hennecke184
WWUS53 KTOP 242239
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
539 PM CDT Fri May 24 2019
KSC031-111-139-242245-
/O.CON.KTOP.TO.W.0017.000000T0000Z-190524T2245Z/
Osage-Coffey-Lyon-
539 PM CDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND EAST CENTRAL LYON
COUNTIES...
At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Lebo, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Osage, northwestern Coffey and east central Lyon
Counties.
This includes Interstate 35 between mile markers 139 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3828 9600 3841 9603 3855 9579 3846 9566
TIME...MOT...LOC 2239Z 235DEG 31KT 3838 9591
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
HenneckeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:18 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 24, 3:18 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 24 2019 VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the front shifts eastward. Scattered TSRA is expected to develop and track northeast towards KTOP/KFOE in the 21Z to 23Z time frame. Lesser confidence for KMHK where most of the activity is progged to be east of the terminal. Scattered storms linger throughout the evening with MVFR decks likely through 12Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, May 24, 3:21 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 24, 2:48 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019
KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652
BaergLocal storm report, May 24, 3:35 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 S ALLEN 38.57N 96.17W
05/24/2019 E0.88 INCH LYON KS TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley, Washington | 38 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:08 PM CDT | River Flood Warning | TOP | Cloud | 54 hr |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 4:25 PM CDT | Tornado Warning | TOP | Lyon | 50 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 43 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.